Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 165, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jul 22, 2017, 5:57 PM EDT for Davidson County, Forsyth County, North Carolina. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2017, 5:57 PM EDT (21:57 UTC)
- Expired
- Jul 22, 2017, 6:45 PM EDT
- In force
- 48 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Davidson County, NC, Forsyth County, NC
The radar
The Roanoke radar (KFCX), 121 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 6:23 PM EDT | TSTM WND DMG | 2 Wnw Lewisville, NC | TREE DOWN ON POWERLINE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.0 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 873 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 1303 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
477
WUUS52 KRAH 222157
SVRRAH
NCC057-067-222245-
/O.NEW.KRAH.SV.W.0165.170722T2157Z-170722T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
557 PM EDT SAT JUL 22 2017
The National Weather Service in Raleigh has issued a
* Severe Thunderstorm Warning for...
Southern Forsyth County in central North Carolina...
Northern Davidson County in central North Carolina...
* Until 645 PM EDT
* At 556 PM EDT, a severe thunderstorm was located near Clemmons, or
9 miles west of Winston-Salem, moving southeast at 15 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Winston-Salem, High Point, Lexington, Thomasville, Clemmons,
Bermuda Run, Lewisville, Arcadia, Gordontown and Welcome.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.
Damaging winds and continuous cloud to ground lightning is occurring
with this storm. Move indoors immediately. Lightning is one of
nature's leading killers. Remember, if you can hear thunder, you are
close enough to be struck by lightning.
&&
LAT...LON 3617 8041 3601 8004 3574 8006 3579 8048
3581 8047 3584 8048 3583 8046 3583 8043
3585 8042 3584 8039 3586 8039 3588 8042
3589 8037 3596 8038 3599 8042 3601 8042
3606 8046 3604 8049 3606 8051 3608 8051
TIME...MOT...LOC 2156Z 310DEG 14KT 3606 8043
HAIL...<.75IN
WIND...60MPH
$$
772 follow-up statements
890
WWUS52 KRAH 222219
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
619 PM EDT SAT JUL 22 2017
NCC057-067-222245-
/O.CON.KRAH.SV.W.0165.000000T0000Z-170722T2245Z/
Forsyth NC-Davidson NC-
619 PM EDT SAT JUL 22 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR SOUTHERN FORSYTH AND NORTHERN DAVIDSON COUNTIES...
At 619 PM EDT, severe thunderstorms were located along a line
extending from 8 miles south of Winston-Salem to Bermuda Run, moving
southeast at 15 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Winston-Salem, High Point, Lexington, Thomasville, Clemmons, Bermuda
Run, Arcadia, Gordontown and Welcome.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.
Cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3607 8037 3605 8018 3601 8004 3574 8006
3579 8048 3581 8047 3584 8048 3583 8046
3583 8043 3585 8042 3584 8039 3586 8039
3588 8042 3589 8037 3596 8038 3599 8042
3601 8042 3606 8046
TIME...MOT...LOC 2219Z 307DEG 14KT 3598 8022 3601 8042
HAIL...<.75IN
WIND...60MPH
$$
77583
WWUS52 KRAH 222236
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
636 PM EDT SAT JUL 22 2017
NCC057-067-222246-
/O.EXP.KRAH.SV.W.0165.000000T0000Z-170722T2245Z/
Forsyth NC-Davidson NC-
636 PM EDT SAT JUL 22 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN FORSYTH AND NORTHERN
DAVIDSON COUNTIES WILL EXPIRE AT 645 PM EDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
are still possible with these thunderstorms.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Raleigh.
LAT...LON 3607 8037 3605 8018 3601 8004 3574 8006
3579 8048 3581 8047 3584 8048 3583 8046
3583 8043 3585 8042 3584 8039 3586 8039
3588 8042 3589 8037 3596 8038 3599 8042
3601 8042 3606 8046
TIME...MOT...LOC 2236Z 310DEG 14KT 3594 8016 3597 8036
$$
77What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:46 PM EDT, 2 hours 11 minutes earlier.
Area forecast discussion, Jul 22, 3:46 PM EDT, 2 hours 11 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 346 PM EDT Sat Jul 22 2017 .SYNOPSIS... Hot high pressure will remain across the mid-South and southern Appalachians through the weekend, then gradually weaken by early next week. && .NEAR TERM /THROUGH TONIGHT/... As of 343 PM Saturday... Dangerously hot conditions will continue across central NC through Sunday evening... Excessive Heat Warning now in effect for the cities of Raleigh and Fayetteville (counties of Wake and Cumberland) through Sunday at 700 PM... Excessive Heat Warning has been expanded to include much of the Coastal Plain and eastern Piedmont through 700 PM Sunday... Heat advisory in effect for the rest of our region, including all of the rest of the area through through 7 PM Sunday... Mid-afternoon temperatures had reached 99 at Raleigh and Fayetteville, with heat indices of 107 and 113 respectively. Many areas, including the NW Piedmont were reporting temperatures in the mid to upper 90s, with heat indices of 105 or higher. A SW breeze around 10 mph was helping a bit; although in the sun it feels like a blow torch. Actual highs of 97-101 still expected, with heat indices of 110-115 in the Warning area, 105-109 in the Advisory. Convection has been limited to isolated over the Piedmont, but there were several rather large thunderstorms over the ridges in the Blue Ridge near the low level trough, moving ESE. We will maintain a slight chance POP for isolated storms through the early evening, and keep the chance POP in the NW as some of the CAMS were showing this convection activity may develop further and drift toward the NW-N Piedmont through 700 or 800 PM. MLCapes of 2000 to 2500+ J/KG along with PW's in excess of 2+ inches in the east suggest any storm will be capable of very heavy rain and strong, gusty wind to 45-50 mph. Heat Warnings and Advisories have been extended through the night as lows of 77-82 will not allow enough cooling potential for those outdoors or those with no air conditioning. Air movement is a must when nightly lows do not fall below 80. Upstream MCS activity may generate some threat of convection across the northern tier later tonight. && .SHORT TERM /SUNDAY THROUGH THROUGH SUNDAY NIGHT/... As of 343 PM Saturday... ...Warnings and Advisories continue through 700 PM Sunday evening... Another day of very hot temperatures of 96-101, with dew points near record highs (mid to upper 70s in the east) yields heat index values of 105 to 115, highest in FAY and Raleigh and Coastal Plain. These Warnings and Advisories have been extended through the night as lows of 77-82 will not allow enough cooling potential for those outdoors or those with no air conditioning. Air movement is a must when nightly lows do not fall below 80. Convection chances will increase Sunday afternoon and evening as a weakening cool front approaches in the WNW flow aloft. At least scattered storms should bring cooling relief to portions of the region late day or during Sunday evening. Thunderstorm chances remain Sunday night. Lows generally a few degrees cooler with lower to mid 70s north and west, upper 70s SE. && .LONG TERM /MONDAY THROUGH SATURDAY/... As of 300 PM SATURDAY... Cyclonic flow aloft initially over the Mid-Atlantic is progged to weaken by mid-week as a New England trough lifts northeast into the Atlantic and a central CONUS ridge extends eastward into the Appalachians, though shortwave energy may stall out over the Southeast in the process. Cyclonic flow aloft is progged to strengthen/return by mid/late week an upper level ridge amplifies over the Intermountain West/Rockies. Expect near to slightly above normal temperatures and above normal precip chances early next week, transitioning to near normal temperatures and precip chances mid- week as flow aloft weakens (though confidence is lower than average given that shortwave energy may stall over the Southeast), followed by above normal chances for precip and below normal temperatures by the end of the week as cyclonic flow aloft strengthens over the region. -Vincent && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... As of 335 PM Saturday... Aside from a small chance of MVFR thunderstorms, and associated gusty winds, generally VFR conditions with light surface winds are expected through the TAF period. The relative highest probability of convection will be at INT and GSO, where upstream convection and associated outflow, from a couple of MCS's over the OH Valley and/or from the Appalachians, may propagate late this afternoon and this evening. Otherwise and elsewhere, an isolated "pop-up" storm will be possible, but predictability and timing of any such occurrence is too low to include for any other TAF site at this time. Outlook: Mainly VFR conditions will continue through the middle of next week, with the primary sub-VFR risk coming courtesy of showers and storms that will grow in coverage each successive day through Tue. && .CLIMATE... RDU Records: Date | High Year | High Min Year ------------------------------------------ 22 July | 103 2011 | 78 2011 23 July | 105 1952 | 78 2011 24 July | 101 2011 | 79 2011 GSO Records: Date | High Year | High Min Year ------------------------------------------ 22 July | 101 1926 | 77 2011 23 July | 99 1952 | 78 2010 24 July | 99 1914 | 78 2010 FAY Records: Date | High Year | High Min Year ------------------------------------------- 22 July | 107 1932 | 79 2011 23 July | 103 2011 | 79 1998 24 July | 105 1952 | 79 1945 && .RAH WATCHES/WARNINGS/ADVISORIES... Excessive Heat Warning until 7 PM EDT Sunday for NCZ010-011- 026>028-041>043-077-078-085-086-088-089. Heat Advisory until 7 PM EDT this evening for NCZ010-011- 026>028-042-043-077-078-085-086-089. Heat Advisory until 7 PM EDT Sunday for NCZ007>009-021>025- 038>040-073>076-083-084. && SYNOPSIS...BADGETT/MWS NEAR TERM...BADGETT SHORT TERM...BADGETT LONG TERM...VINCENT AVIATION...BADGETT/MWS CLIMATE...RAH
Hazardous weather outlook, Jul 22, 3:21 PM EDT, 2 hours 36 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Raleigh NC 321 PM EDT Sat Jul 22 2017 NCZ007>009-021>025-038>040-073>076-083-084-231930- Person-Granville-Vance-Forsyth-Guilford-Alamance-Orange-Durham- Davidson-Randolph-Chatham-Stanly-Montgomery-Moore-Lee-Anson-Richmond- 321 PM EDT Sat Jul 22 2017 ...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT SUNDAY... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Isolated severe thunderstorms will be possible Sunday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ010-026-231930- Warren-Franklin- 321 PM EDT Sat Jul 22 2017 ...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 7 PM EDT SUNDAY... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Excessive Heat Warning. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Excessive Heat Warning. Isolated severe thunderstorms will be possible Sunday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ011-027-028-041>043-077-078-085-086-088-089-231930- Halifax-Nash-Edgecombe-Wake-Johnston-Wilson-Harnett-Wayne-Scotland- Hoke-Cumberland-Sampson- 321 PM EDT Sat Jul 22 2017 ...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 7 PM EDT SUNDAY... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Excessive Heat Warning. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Excessive Heat Warning. Isolated severe thunderstorms will be possible Sunday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 22, 5:40 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
540 PM EDT SAT JUL 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM TSTM WND DMG 1 NNE DONNAHA 36.25N 80.42W
07/22/2017 FORSYTH NC 911 CALL CENTER
FORSYTH COUNTY 911 RECEIVED REPORT OF TWO TREES DOWN
ACROSS ROAD AT 5000 BLOCK OF SPAINHOUR MILL RD IN
TOBACCOVILLE.
&&
EVENT NUMBER RAH1700584
TDHLocal storm report, Jul 22, 5:43 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
543 PM EDT SAT JUL 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM TSTM WND DMG 1 N DONNAHA 36.25N 80.43W
07/22/2017 FORSYTH NC 911 CALL CENTER
FORSYTH COUNTY 911 RECEIVED REPORT OF TWO TREES DOWN
ACROSS ROAD ON DONNAHA RD IN TOBACCOVILLE.
&&
EVENT NUMBER RAH1700585
TDHSpecial weather statement, Jul 22, 5:44 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Raleigh NC
544 PM EDT SAT JUL 22 2017
NCZ021-022-038-039-222245-
Guilford NC-Forsyth NC-Randolph NC-Davidson NC-
544 PM EDT SAT JUL 22 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN FORSYTH...
NORTHEASTERN DAVIDSON...NORTHERN RANDOLPH AND SOUTHWESTERN GUILFORD
COUNTIES UNTIL 645 PM EDT...
At 543 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from 7 miles southwest of
Kernersville to near Enon. Movement was southeast at 15 mph.
Wind gusts up to 50 mph will be possible with these storms.
Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with these storms.
Locations impacted include...
Winston-Salem, High Point, Lexington, Randleman, Thomasville,
Kernersville, Clemmons, Bermuda Run, Lewisville and Archdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3611 8050 3612 8046 3614 8044 3615 8044
3612 8006 3577 7963 3586 8035 3589 8037
3596 8038 3599 8042 3600 8041 3606 8047
3605 8049 3609 8052
TIME...MOT...LOC 2143Z 310DEG 15KT 3603 8016 3610 8042
77The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 3:39 AM EDT | Excessive Heat Warning | RAH | Cumberland, Edgecombe, Franklin, Halifax, Harnett, Hoke and 8 more | 39 hr |
| Jul 22, 4:33 PM EDT | Severe Thunderstorm Warning | RAH | Forsyth, Guilford | 72 min |
| Jul 22, 5:44 PM EDT | Special Weather Statement | RAH | Forsyth | 61 min |
| Jul 22, 6:47 PM EDT | Special Weather Statement | RAH | Davie | 43 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.